BACKGROUND: Centrally acting medications cause cognitive slowing and incoordination, which could reduce older people's physical activity levels. This association has not been studied previously.
OBJECTIVES: The aim of this study was to examine the association between opioid, hypnotic and anticholinergic medication, and objectively measured physical activity, in a cohort of older people.
METHODS: We used data from the Physical Activity Cohort Scotland, a representative cohort of community-dwelling older people aged 65 years and over who were assessed at baseline and again 2-3 years later. Objective physical activity was measured using Stayhealthy RT3 accelerometers over 7 days. Baseline medication use (opioid use, hypnotic use, modified Anticholinergic Risk Scale [mARS]) was obtained from linked, routinely collected community prescribing records. Cross-sectional and longitudinal associations between baseline medication use and both baseline activity and change in activity over time were analysed using unadjusted and adjusted linear regression models.
RESULTS: Overall, 310 participants were included in the analysis; mean age 77 years (standard deviation 7). No association was seen between baseline use of any medication class and baseline physical activity levels in unadjusted or adjusted models. For change in activity over time, there was no difference between users and non-users of hypnotics or opioids. Higher anticholinergic burden was associated with a steeper decline in activity over the follow-up period (mARS 0: - 7051 counts/24 h/year; mARS 1-2: - 15,942 counts/24 h/year; mARS ≥ 3: - 19,544 counts/24 h/year; p = 0.03) and this remained robust to multiple adjustments.
CONCLUSION: Anticholinergic burden is associated with greater decline in objectively measured physical activity over time in older people, a finding not seen with hypnotic or opioid use.
- Aged, 80 and over
- Analgesics, Opioid/adverse effects
- Cholinergic Antagonists/adverse effects
- Cohort Studies
- Cross-Sectional Studies
- Hypnotics and Sedatives/adverse effects
- Independent Living